Intestinal Disorders: Induced by Drug Use & Abuse
Intestine or intestinal tract is the part of the alimentary canal between the stomach and the anus. It is a major part of digestive system where it helps in digestion and absorption of digested food. So, it comes in direct contact with any & every thing that is taken orally, be it food or medicines. Unfortunately, many drugs/ medicines are also associated with a range of adverse effects on various organs. The gastrointestinal tract is frequently the site of complications resulting from various prescription and non-prescription, over-the-counter drug use. The consumption of such drugs for a long time can lead to a diverse array of effects on overall nutritional state.
Drug induced Intestinal Disorders
A large number of drugs have been reported to cause pathogenic lesions in both the small and the large intestines. Most common effects of such drugs include diarrhea, vomiting and bleeding.
Effects on Small Intestines: In the small intestine, many drugs are known to cause ulcers, hemorrhage, malabsorption, intestinal dysmotility etc. They can also produce cytotoxic effects on the intestinal mucosal cells. Some of the most common effects of drugs have been listed below:
- Ulcers: Many Non steroidal anti-inflammatory drugs & potassium supplements are the primary culprits of drug-induced ulcers of the small intestine. They are known to cause direct irritation to the mucosal lining thus leading to intestinal ulcers.
- Hemorrhage: Various anticoagulants may cause gastrointestinal hemorrhage depending upon intensity of therapy, dosage, route of administration and the patient’s age and underlying clinical status.Malabsorption: Drug-induced malabsorption interferes with the absorption of specific nutrients. For example, tetracycline chelates calcium, cholestyramine binds iron and vitamin B12, mineral oil reduces the absorption of carotene and fat-soluble vitamins. Drug-induced malabsorption may worsen body’s nutritional status.
- Dysmotility: Drugs such as phenothiazines, antiparkinsons agents, tricyclic antidepressants, anti-cholinergics, opiates, loperamide, and calcium channel blockers can cause dysmotility of the small intestines.
- Cytotoxic Effects: Many chemotherapeutic drugs have cytotoxic effects on mucosal cells of the small intestines which may even lead to local necrosis.
Effects on Large Intestines: In the large intestine, drug-induced abnormalities develop over a relatively longer period of time and the clinical symptoms are more insidious than they are in the upper GI tract.
- Cathartic Colon: Cathartic colon is the anatomic and physiologic change in the colon that occurs with chronic use of stimulant laxatives. Signs and symptoms of cathartic colon include bloating, a feeling of fullness, abdominal pain, and incomplete fecal evacuation.
- Diarrhea: Drugs induce diarrhea by disrupting the normal physiologic processes that regulate fluid absorption and secretion, by altering GI defense mechanisms, and by damaging the mucosa of the small and large intestine. Specifically, drugs can cause diarrhea by interfering with normal physiological processes that play a role in fluid and electrolyte balance within the GI tract. Various Antibiotics have also been reported to cause diarrhea as they affect the intestinal bacteria that normally exist as a part of colonic flora. Broad-spectrum antibiotics may kill both the pathogenic and normal colonic flora.
- NSAID-Induced Colitis: Many Non steroidal anti-inflammatory drugs may cause colitis or exacerbate a preexisting colonic disease. Patients may experience diarrhea, weight loss, fatigue, and chronic iron deficiency anemia.
If any of these symptoms arise during the course of medication, you should stop the consumption of suspected drug and consult your physician immediately.